Two Park City students found dead; authorities investigating cause

PARK CITY, Utah -- The Park City Police Department is investigating the deaths of two 13-year-old students in Summit County.

Park City Police Chief Wade Carpenter said Ryan Ainsworth was found dead Tuesday morning, just 48 hours after his friend, Grant Seaver, died.

They were both students at Treasure Mountain Junior High in Park City.

Officials will not confirm how the boys died but said there is no “imminent physical safety threat related to this incident.”

This comes the same day the police department and the Park City School District are sending out an alert warning parents about the dangers of a new synthetic drug called U-47700, more commonly known as “pink” or “pinky.”

However, officials will not confirm if the drug warning has anything to do with the students’ deaths, or if the students’ deaths are even connected.

Carpenter said investigators have not found the drug at the boys’ homes at this time.

13-year-old Grant Seaver

13-year-old Grant Seaver via the Team Park City United Facebook Page

“We have received a lot of different social media hits during our investigating that we’ve looked at that potentially this ‘pink’ could be, could possibly be, a cause; we don’t know that,” Carpenter said. “There was nothing to suggest, at the scene, that it was ingested and so we’re in the process of that investigation now.”

He said authorities are waiting on toxicology reports to determine what led to the teens' deaths, which could take about 8 weeks.

Dr. Ember Conley, Superintendent for the Park City School District, said the information school officials have received is that the drug comes as a crushed powder in small packages.

“It can be colored pink but the reason that they call it ‘pink’ is that they are actually sniffing it with their pinky,” Conley said.

A quick search online shows the drug is widely available and easily purchased, most often from overseas companies.

She asked parents to watch for this drug and others.

“Be checking your students’ emails for orders,” Conley said. “Be intercepting packages that you’re not expecting and also be very aware of what’s in their backpacks and small containers.”

Carpenter said they are notifying parents about the teens' deaths and the drug at the same time because they would prefer to error on the side of caution, even though they cannot determine if "pink" was involved in the deaths.

He said the Utah Statewide Information and Analysis Center recently sent out a bulletin warning authorities the drug is circulating in Utah.

The Utah Statewide Information and Analysis Center said, “The synthetic opioid… is growing in popularity with recreational drug users throughout the United States…[and] is readily available for purchase on the internet; primarily from Chinese suppliers.”

The drug is so new it is not yet illegal to buy.

Officials said the substance is extremely toxic, even in small doses.

Police are are asking anyone to contact local law enforcement if you come in contact with the drug.

Warning from Park City Police:

What to do: 

  • Talk with your child about the extreme danger involved with ingesting this drug in any dosage and in any form.
  • Search your child's belongings.
  • Request a locker search at school.
  • If you think your child may be in possession of U-47700, call local law enforcement immediately.

What to look for: 

  • White powder (can look like baby powder)
  • Can also come in liquid form; watch for dropper bottles and (sometimes empty) nasal inhalers.
  • Unmarked "stealth" delivery boxes - in some cases, these may have hand-written labels.
  • Boxes, vials or plastic baggies labeled "Not for Human Consumption" or "For Research Purposes Only"
  • Side effects (reported from individuals who have used the substance):
    • Analgesia (inability to feel pain)
    • Sedation
    • Euphoria
    • Constipation
    • Itching
    • Respiratory depression (occurs when ventilation is inadequate)

Where to look: 

  • Search belongings (backpacks, purses, containers); it is NOT yet an illegal substance, your child may very well have it in his/her possession without thinking they are doing something wrong.
  • It has been located in writing pen tubes, gum containers, etc.
  • Pay attention to any packages being shipped to your house, especially anything shipped from Asian countries.
  • Search web browser history; purchases may be made from sites including but not limited to:
    • MrChemistry.com
    • Best-Feel.com
    • BestRCS.com
    • Chinglabs.com
    • TopChems4me.com
    • Buy-RCS.com

Background: 

In early 2016, the Drug Enforcement Administration (DEA) documented approximately 30 overdose incidents related to U-47700 within the United States. U-47700 had been an emerging threat along the eastern United States for several months. While these are the first confirmed reports of U-47700 in Utah, it is likely the precense of the drug will continue to rise within the state. One of the challenges posed by this drug is that it is not currently scheduled as a controlled substance in the United States. Deaths have also been reported in Europe, and U-47700 is now illegal in both Sweden and Finland. It remains unregulated elsewhere; and it is still easy to find online.

MORE INFORMATION:
The dangers of U-47700 are just coming to light, so not much is known at this point. The Park City Police Department will continue to keep you informed as they learn more about this issue. The Park City School District will host a community drug awareness forum in the coming weeks. Please feel free to contact the following people with questions or concerns:
• Captain Phil Kirk, Park City Police Department: pkirk@parkcity.org
• Dr. Ember Conley, Superintendent of Park City School District: econley@pcschools.us
• Molly Miller, Community Relations for Park City School District: mmiller@pcschools.us
• Statewide Information & Analysis Center (SIAC): SIAC@utah.gov